Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 28, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 2, 2021, 8:43 PM CDT for Polk County, York County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2021, 8:43 PM CDT (01:43 UTC)
- Expired
- May 2, 2021, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, NE, York County, NE
The radar
The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
925
WUUS53 KGID 030143
SVRGID
NEC143-185-030215-
/O.NEW.KGID.SV.W.0028.210503T0143Z-210503T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
843 PM CDT Sun May 2 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern York County in east central Nebraska...
Southeastern Polk County in east central Nebraska...
* Until 915 PM CDT.
* At 843 PM CDT, a severe thunderstorm was located over Gresham, or
13 miles northeast of York, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gresham and Thayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4098 9751 4111 9745 4110 9737 4089 9737
TIME...MOT...LOC 0143Z 288DEG 11KT 4100 9740
HAIL...1.00IN
WIND...60MPH
$$
ADP2 follow-up statements
921
WWUS53 KGID 030155
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
855 PM CDT Sun May 2 2021
NEC143-185-030215-
/O.CON.KGID.SV.W.0028.000000T0000Z-210503T0215Z/
York NE-Polk NE-
855 PM CDT Sun May 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN YORK AND SOUTHEASTERN POLK COUNTIES...
At 855 PM CDT, severe thunderstorms were located along a line
extending from Gresham to near Waco, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gresham and Thayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4098 9751 4111 9745 4110 9737 4089 9737
TIME...MOT...LOC 0155Z 298DEG 5KT 4103 9737 4097 9748
HAIL...1.00IN
WIND...60MPH
$$
ADP851
WWUS53 KGID 030212
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
912 PM CDT Sun May 2 2021
NEC143-185-030222-
/O.EXP.KGID.SV.W.0028.000000T0000Z-210503T0215Z/
York NE-Polk NE-
912 PM CDT Sun May 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YORK AND
SOUTHEASTERN POLK COUNTIES WILL EXPIRE AT 915 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.
LAT...LON 4098 9751 4111 9745 4110 9737 4089 9737
TIME...MOT...LOC 0212Z 288DEG 11KT 4102 9732 4096 9743
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:41 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 2, 6:41 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 641 PM CDT Sun May 2 2021 ...AVIATION UPDATE... .DISCUSSION...(This evening through Sunday) Issued at 325 PM CDT Sun May 2 2021 Focus is on thunderstorms/severe weather late this evening/tonight... The pattern aloft featured west/southwest flow ahead of a couple shortwave troughs translating through the northern/central Rockies towards the plains. At the surface, low pressure was centered in southeast CO with a dry line extending to the south, and a cold front was oriented to the north into far southwest Neb on into central South Dakota. Moisture advected north into our region in southerly flow ahead of the front and dps have risen into the upper 50s/around 60F across much of our cwa. The morning low cloud cover has become more scattered this aftn, allowing for increasing insolation and destabilization. The latest SPC meso page shows instability around 1500 j/kg already and models prog instability around 2000 j/kg by evening before the cold front arrives. The progressing cold frontal boundary will provide the focus/lift for showers/thunderstorms as we head through the evening/overnight hours with latest CAMs showing initial storm development as early as 5 PM but more so 7-8 PM or after. Storms are expected to align along the boundary while western convection along the front range/high plains rolls eastward...with a complex of storms impacting our region into tonight. Conditions will be favorable for strong to severe storms...bringing a primary damaging wind threat with 70 mph winds possible along a line of storms...and storms will also be capable of producing large hail around the size of ping pong balls. The latest SPC Day 1 outlook has upgraded portions of north central KS to an enhanced severe weather risk and the slight risk extends into southwest Neb. Heavy rainfall is also a concern from the storms given the moisture availability with dps around 60F and precipitable water values ranging from 0.75" to 1.25" (which average 1-2 standard deviations above normal for this time of year). Our current QPF ranges from roughly a third of an inch on the low end to around 2" on the high end and as is the nature of convection...there will be winners and losers on rainfall with some locations seeing little rain and other areas could exceed the 2" amount. There is still some uncertainty on where the axis of heavy rain will align and overall trends have shifted a little farther to the south/southwest. Also tonight, the cold frontal passage will be a noticeable one. Aside from the storms, the front will bring an abrupt wind shift to the north and wind speeds will ramp up behind the boundary. Wind gusts of 35-40 mph are expected to be common and would not be surprised if a few locations see gusts near 50 mph. For the most part, the convection is expected to depart by daybreak Monday with perhaps some lingering showers/storms in our eastern or far southern zones. Monday's weather is not looking overly nice with noticeably cooler temps, strong/gusty north winds and clouds around. Towards Monday night, an upper trough moving out of the Central Rockies is expected to bring another round of precip to portions of the Southern and Central Plains region, mainly to our south across KS and have carried buffer pops. Temperaturewise, our northwest zones are forecast to see some chilly overnight low temps Monday night/Tuesday morning with readings in the low/mid 30s and some frost development is possible. Our region generally stays in a cooler pattern under the influence of an upper trough for much of the upcoming week, with several days of highs in the 60s and lows in the 30s/40s. Small chances for precip return around the middle of the workweek and and return again intermittently for next weekend. Temps looks to moderate to some degree late in the week/next weekend with high temps closer to the 70 degree mark. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 634 PM CDT Sun May 2 2021 Strong to severe thunderstorms are expected throughout this evening and into the overnight hours with the passage of a cold front. The main concerns are strong winds, heavy rain, and frequent lightning. There is also the possibility for some small hail, though the environment doesn't look to be as supportive of a hail threat. Winds are expected to increase over the next few hours and continue to be breezy throughout tomorrow. Winds could get up to around 20-25kt sustained with gusts up to around 30-35kts at times. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Fay AVIATION...Shawkey
Hazardous weather outlook, May 2, 5:58 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 558 PM CDT Sun May 2 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 558 PM CDT Sun May 2 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening and tonight as a cold frontal boundary crosses the outlook area. Storms are expected to develop between 6 and 8 pm and continue into the overnight hours. The storms will be capable of producing damaging winds of 70 mph and large hail the size of golf balls. The greater threat for severe storms is focused across north central Kansas into far southern Nebraska. In addition, heavy rainfall in excess of one and two inches could cause localized flooding. Also tonight, strong north winds may gust near 50 mph behind a cold front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More chances for thunderstorms exist for portions of the outlook area Wednesday afternoon and evening, and then Friday night into Saturday night. At this time, the threat for severe storms appears low for Wednesday, but it is too early to confidently assess the severe storm potential Friday night into Saturday. Early Tuesday morning, it could get just cold enough to allow some frost to develop, mainly for locations west of a line from Cambridge to Loup City to Greeley. However, sub-freezing temperatures are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail, severe winds or instances of flooding this evening and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 2, 7:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
753 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL MINDEN 40.50N 98.95W
05/02/2021 E1.75 INCH KEARNEY NE AMATEUR RADIO
&&Special weather statement, May 2, 8:07 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
807 PM CDT Sun May 2 2021
The National Weather Service in Hastings has issued a
* Special Weather Statement for...
Central Merrick County in central Nebraska...
Southeastern Buffalo County in south central Nebraska...
Northern Adams County in south central Nebraska...
Hamilton County in south central Nebraska...
Southern Hall County in south central Nebraska...
Northwestern Clay County in south central Nebraska...
Phelps County in south central Nebraska...
Northern York County in east central Nebraska...
Kearney County in south central Nebraska...
Polk County in east central Nebraska...
* Until 845 PM CDT.
* At 805 PM CDT, conditions are favorable for the development of
landspouts in and close to the highlighted area.
HAZARD...Landspouts are possible with the storms; however...at
this time it is unknown which if any storm would produce
a landspout.
IMPACT...Any landspouts which develop are expected to pose a
limited threat.
* Locations impacted include...
Grand Island, Kearney, Hastings, York, Holdrege, Aurora, Minden,
Gibbon, Wood River, Stromsburg, Shelton, Henderson, Kenesaw,
Osceola, Doniphan, Juniata, Axtell, Shelby, Alda and Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4066 9809 4039 9898 4035 9961 4059 9962
4083 9858 4102 9796 4134 9760 4139 9737
4095 9737
FaySpecial weather statement, May 2, 8:15 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
815 PM CDT Sun May 2 2021
The National Weather Service in Hastings has issued a
* Special Weather Statement for...
Southeastern Buffalo County in south central Nebraska...
Northern Adams County in south central Nebraska...
Hamilton County in south central Nebraska...
Southern Hall County in south central Nebraska...
Northwestern Clay County in south central Nebraska...
Phelps County in south central Nebraska...
Northern York County in east central Nebraska...
Kearney County in south central Nebraska...
Southeastern Polk County in east central Nebraska...
* Until 915 PM CDT.
* At 813 PM CDT, landspouts were reported along a line of storms
from Minden to Giltner, Aurora to around York.
HAZARD...Conditions continue to favor the potential for landspouts
along a line of storms from Holdrege to Minden, Aurora
and Shelby; however...at this time it is unknown which if
any storm would produce a landspout.
SOURCE...Emergency management.
IMPACT...Any landspouts which develop are expected to pose a
limited threat.
* Locations impacted include...
Kearney, Hastings, York, Holdrege, Aurora, Minden, Stromsburg,
Harvard, Henderson, Kenesaw, Osceola, Juniata, Bertrand, Axtell,
Shelby, Hampton, Loomis, Giltner, Bradshaw and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4096 9741 4065 9795 4047 9861 4038 9964
4062 9963 4069 9903 4074 9840 4092 9802
4118 9759 4139 9737 4103 9737
FaySpecial weather statement, May 2, 8:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
816 PM CDT Sun May 2 2021
NEZ049-061>064-073>076-030200-
Buffalo NE-Adams NE-Hamilton NE-Hall NE-Clay NE-Phelps NE-York NE-
Kearney NE-Polk NE-
816 PM CDT Sun May 2 2021
The National Weather Service in Hastings has issued a
* Special Weather Statement for... Southeastern Buffalo County in
south central Nebraska... Northern Adams County in south central
Nebraska... Hamilton County in south central Nebraska... Southern
Hall County in south central Nebraska... Northwestern Clay County
in south central Nebraska... Phelps County in south central
Nebraska... Northern York County in east central Nebraska...
Kearney County in south central Nebraska... Southeastern Polk
County in east central Nebraska...
* Until 915 PM CDT.
* At 813 PM CDT, landspouts were reported along a line of storms
from Minden to Giltner, to Aurora to around York.
HAZARD...Conditions continue to favor the potential for landspouts
along a line of storms from Holdrege to Minden, Aurora
and Shelby; however...at this time it is unknown which if
any storm would produce a landspout.
SOURCE...Emergency management.
IMPACT...Any landspouts which develop are expected to pose a
limited threat.
* Locations impacted include...
Kearney, Hastings, York, Holdrege, Aurora, Minden, Stromsburg,
Harvard, Henderson, Kenesaw, Osceola, Juniata, Bertrand, Axtell,
Shelby, Hampton, Loomis, Giltner, Bradshaw and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
LAT...LON 4096 9741 4065 9795 4047 9861 4038 9964
4062 9963 4069 9903 4074 9840 4092 9802
4118 9759 4139 9737 4103 9737
TIME...MOT...LOC 0115Z 205DEG 136KT 4065 9945 4075 9853 4097 9789
4130 9729
FayLocal storm report, May 2, 8:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLOOD 4 SE KENESAW 40.59N 98.60W
05/02/2021 ADAMS NE PUBLIC
REPORT OF WATER OVER COUNTY ROAD WESTER OF
JUNIATA.
&&
MANGELSLocal storm report, May 2, 8:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 1 SSE AURORA 40.85N 98.00W
05/02/2021 HAMILTON NE EMERGENCY MNGR
EMERGENCY MANAGER CONFIRMS THAT A LANDSPOUT
BLEW IN GARAGE DOORS AT A STORAGE UNIT ON
THE EXTREME SOUTH SIDE OF AURORA NEAR
HIGHWAY 14. SEVERAL VIDEOS OF THIS ACTIVITY
ALSO RECEIVED VIA SOCIAL MEDIA.
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:05 PM CDT | Special Weather Statement | GID | Adams, Kearney, Phelps | 25 min |
| May 2, 7:29 PM CDT | Special Weather Statement | GID | Adams, Gosper, Kearney, Phelps | 31 min |
| May 2, 7:35 PM CDT | Special Weather Statement | GID | Polk | 25 min |
| May 2, 7:35 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 40 min |
| May 2, 7:40 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 35 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Polk | 32 min |
| May 2, 7:50 PM CDT | Special Weather Statement | GID | Hamilton | 25 min |
| May 2, 7:57 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 33 min |
| May 2, 8:10 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 35 min |
| May 2, 8:12 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 33 min |
| May 2, 8:16 PM CDT | Special Weather Statement | GID | Adams, Hamilton, Kearney, Phelps, Polk, York | 44 min |
| May 2, 8:19 PM CDT | Areal Flood Advisory | GID | Adams, Kearney | 100 min |
| May 2, 8:32 PM CDT | Areal Flood Advisory | GID | Gosper, Kearney, Phelps | 5 hr |
| May 2, 8:35 PM CDT | Areal Flood Advisory | GID | Polk, York | 12 hr |
| May 2, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan | 51 min |
| May 2, 9:11 PM CDT | Flash Flood Warning | GID | Adams, Kearney, Phelps | 6 hr |
| May 2, 9:26 PM CDT | Special Weather Statement | GID | Franklin | 49 min |
| May 2, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Webster | 45 min |
| May 2, 10:12 PM CDT | Flash Flood Warning | GID | Hamilton | 6 hr |
| May 2, 10:30 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Nuckolls, Webster | 45 min |
| May 2, 11:14 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Thayer | 61 min |
| May 3, 3:12 AM CDT | Areal Flood Warning | GID | Adams, Kearney, Phelps | 7 hr |
| May 3, 3:47 AM CDT | Areal Flood Warning | GID | Hamilton | 6 hr |
| May 3, 4:29 AM CDT | Frost Advisory | GID | Dawson, Greeley, Sherman, Valley | 29 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.